Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Caffeinne: good for Fatigue, bad for Neuropathy?
Oct 10, 2006

Doc,

First off, Thank You for supporting all of us through the rough times. About me, poz for a year, not on meds. Now, I've come to rely on caffeinne as my main ally in my constant battle with the fatigue that comes with our condition, however I also have neuropathy and have read that caffeinne could be hurting me on that front. Does caffeinne actually accelerate neuropathy progression and nerve damage or does it just agitate the already damaged nerves and worsen the symptoms temporarily? Right now I'm doing a balancing act, using caffeinne to treat my fatigue and ibuprofen to help with the neuropathy. I keep thinking there has to be a better way. Should I stop with the caffeinne, and if so where do I turn from there for my fatigue? I can't say that I want to be on any meds yet but will do what's needed.

Thanks again for all the help

Response from Dr. Frascino

Hello,

First off, I'm not aware of any information that indicates caffeine accelerates distal sensory polyneuropathy.

Next, you've been poz for a year and I'm assuming your "numbers" are still decent enough that HAART isn't indicated yet, right? So, are you sure you have HIV-associated distal sensory neuropathy? Perhaps a visit to an HIV-knowledgeable neurologist could clarify this point. Neurologists are also pain specialists and could tell you the best way to cure or control your discomfort, whatever the cause.

Next, why are you fatigued? There are a whole host of potential causes of HIV-related fatigue. I would suggest you try to find out the underlying cause of what's zapping your zip and then specifically treat that problem. Treating the underlying cause of any problem is always better than just trying to control the symptoms of that problem.

Take a read through the archives of the Anemia/Fatigue forum and make a list of all the common causes of HIV-associated fatigue. Then bring the list in and discuss it with your HIV specialist.

Your caffeine intake may not go down, but at least you'll be slurping double espressos because you want to, not to prevent becoming Rip Van Winkle.

Good luck.

Dr. Bob


Previous
Fatigue again
Next
Re: Is It Just Me?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement